Heavy Rain, Portage
- When
- July 28, 4:35 PM CST to 5:35 PM CST
- Where
- Portage County, Stevens Pt
- Reported by
- Law Enforcement
- Coordinates
- 44.520, -89.570
Heavy rainfall caused minor flooding of streets and low-lying areas in Stevens Point.
Slow moving thunderstorms, that developed ahead of a cold front, produced heavy rainfall in Portage County on the evening of July 28th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Slow moving thunderstorms, that developed ahead of a cold front, produced heavy rainfall in Portage County on the evening of July 28th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 28, 2:41 PM CST, 1 hour 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 341 PM CDT THU JUL 28 2011 .SHORT TERM...TONIGHT AND FRIDAY. THE CHANCE OF STORMS TONIGHT IS THE MAIN CONCERN DURING THIS PART OF THE FORECAST. CONVECTION THAT PRODUCED EXTREME RAINFALL ACROSS PARTS OF EASTERN IOWA...NORTHWEST ILLINOIS AND SOUTHWEST WISCONSIN MOVED EAST THIS MORNING. ANOTHER AREA OF CONVECTION IN IOWA WEAKENED BY THE TIME IT REACHED WISCONSIN. THERE WERE PLENTY OF LOW CLOUDS AND SOME FOG IN NORTHERN WISCONSIN AND MUCH OF MINNESOTA THIS MORNING...DELAYING DIABATIC HEATING AND DESTABILIZATION. STORMS BEGAN TO FIRE IN SOUTHEAST MINNESOTA AROUND 18Z. THE STORMS APPEAR TO HAVE DEVELOPED IN THE VICINITY OF A SURFACE COLD FRONT/TROUGH WHERE LOCAL MESOANALYSIS GRAPHICS INDICATED IN EXCESS OF 2000J/KG OF CAPE AND LITTLE TO NO CONVECTIVE INHIBITION. THERE WAS ALSO SOME MID LEVEL SHORT WAVE ENERGY MOVING INTO THE AREA. AT 1930Z RADAR SHOWED WHAT APPEARED TO BE SOME TYPE OF BOUNDARY EXTENDING FROM MARINETTE COUNTY TOWARD THE CONVECTION IN MINNESOTA. EXPANDED CHANCE AND SLIGHT CHANCE POPS A BIT FARTHER NORTH JUST PRIOR TO ZONE ISSUANCE. SPC UPDATED DAY 1 OUTLOOK TO INCLUDE THE AREA WITH THE STORMS IN SLIGHT RISK AREAL...AND NESDIS SATELLITE ANALYSIS BRANCH SUGGESTED HEAVY RAINFALL POTENTIAL WITH STORMS IN WESTERN WISCONSIN AND SOUTHEAST MINNESOTA. PW VALUES FROM 12Z SOUNDINGS WERE...DVN 2.24 INCHES...MPX 1.36 AND GRB 1.49...SO THERE WAS OBVIOUSLY PLENTY OF MOISTURE IN PLACE ALREADY THIS MORNING. HIGHER POPS MAY BENEEDED FOR THE 06Z TO 12Z PERIOD BUT WILL LET THE EVENING SHIFT DECIDE BASED ON TRENDS THIS EVENING. HIGH PRESSURE MOVING INTO THE STATE ON FRIDAY SHOULD RESULT IN PLENTY OF SUNSHINE. .LONG TERM...FRIDAY NIGHT THRU WEDNESDAY. FAIRLY TYPICAL MID-SUMMER PATTERN TO PERSIST DURING THE EXTENDED PERIOD AS BROAD SUBTROPICAL HIGH REMAINS ANCHORED ACROSS THE SOUTHERN CONUS. NORTH OF THE SUBTROPICAL HIGH...PRIMARY FORECAST CHALLENGE WILL REVOLVE AROUND TIMING OF EMBEDDED SHORTWAVE DISTURBANCES WITHIN THE ZONAL FLOW TRAVERSING THE NORTHERN TIER OF STATES. ALTHOUGH THERE WILL BE A COUPLE OPPORTUNITIES FOR MCS ACTIVITY DURING THE EXTENDED PERIOD...UNCERTAINLY EXITS ON THE EXACT TIMING AND LOCATION OF THIS ACTIVITY WHICH WILL UNDOUBTEDLY HAVE AN IMPACT TEMPERATURE TRENDS. OVERALL TEMPERATURES WILL REMAIN ABOVE NORMAL RANGING FROM THE MIDDLE 80S TO NEAR 90. ONLY MINOR ADJUSTMENTS TO PREVIOUS FORECAST. DID ADD A MENTION OF SOME PATCHY FOG LATE FRIDAY NIGHT INTO EARLY SATURDAY MORNING. FELT COMBINATION OF WEAK SURFACE HIGH PRESSURE...LIGHT BLYR WINDS AND MOSTLY CLEAR SKIES COULD LEAD TO SOME FOG OVERNIGHT. FOCUSED MORE ON THE SOUTHERN HALF OF THE FORECAST AREA WHERE MORE SUBSTANTIAL RAINS HAVE FALLEN OVER THE PAST SEVERAL DAYS. FIRST NOTABLE SHORTWAVE DISTURBANCE WILL APPROACH THE WESTERN GREAT LAKES SATURDAY NIGHT. MCS ACTIVITY SHOULD INITIATE NEAR THE FRONTAL BOUNDARY OVER CENTRAL/NORTHERN MINNESOTA BY EARLY EVENING AS LLJ STRENGTHENS OVER THIS REGION. MODELS DIFFER ON EXACTLY HOW THIS MCS ACTIVITY WILL EVOLVE AS IT APPROACHES THE FORECAST AREA BY EARLY SUNDAY MORNING. ECMWF AND NAM SUGGEST HEAVIEST ACTIVITY OVERNIGHT WOULD TEND TO DROP SOUTHWARD ACROSS SOUTHERN MN AND SOUTHWEST WISCONSIN...WHILE GFS TENDS TO MAINTAIN STRONGEST ACTIVITY ACROSS NORTHERN WISCONSIN. NAM ALSO SUGGESTS POTENTIAL FOR ADDITIONAL MCS ACTIVITY TO DEVELOP NEAR FRONTAL BOUNDARY ACROSS NORTHERN WI BY AFTERNOON THEN DROP SOUTHEAST ACROSS THE FOX VALLEY BY EVENING. DEEP LAYER SHEAR...MID-LEVEL LAPSE RATES AND DEGREE OF INSTABILITY WOULD SUGGEST SOME SEVERE POTENTIAL WITH ACTIVITY LATE SATURDAY NIGHT AND SUNDAY...BUT DETAILS STILL TO BE DETERMINED. FRONTAL BOUNDARY SHOULD SAG SOUTH OF THE FORECAST AREA BY AROUND 00Z MONDAY AND THEREFORE MAINTAINED SLIGHT CHANCE POPS FOR SUNDAY EVENING ACROSS THE SOUTH. WEAK HIGH PRESSURE RETURNS MONDAY BRING GENERAL FAIR AND WARM CONDITIONS BEFORE NEXT SOMEWHAT STRONGER DISTURBANCE APPROACHES THE AREA ON TUESDAY. && .AVIATION...THUNDERSTORMS...AND ASSOCIATED MVFR AND ISOLATED CIGS/VSBYS...WERE THE MAIN CONCERN AT LEAST THROUGH THE EVENING. STORMS SHOULD BE MOVING OUT OR ALREADY OUT OF THE AREA LATER IN THE NIGHT. TOMORROW LOOKS LIKE VFR VSBYS AND CIGS. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && MG/ESB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 347 PM CDT THU JUL 28 2011 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-292100- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 347 PM CDT THU JUL 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS OVER ALL BUT FAR-NORTH CENTRAL WISCONSIN THIS EVENING. THE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT SOME MAY PRODUCE HEAVY RAIN AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS LATE IN THE WEEKEND AND AGAIN DURING THE EARLY TO MIDDLE PART OF NEXT WEEK. THIS FAR IN ADVANCE...IT IS DIFFICULT TO MAKE A MEANINGFUL ASSESSMENT OF THE POTENTIAL FOR SEVERE WEATHER WITH THE STORMS. HOWEVER...THE OVERALL WEATHER PATTERN WILL BE FAVORABLE FOR HEAVY RAIN WITH ANY STORMS THAT FORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. LMZ521-522-541>543-292100- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 347 PM CDT THU JUL 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING. THE STRONGEST STORMS COULD PRODUCE GUSTY WINDS THAT MAY BE HAZARDOUS TO BOATERS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS LATE IN THE WEEKEND AND AGAIN DURING THE EARLY TO MIDDLE PART OF NEXT WEEK. FOG OR HAZE COULD RESTRICT THE VISIBILITY ENOUGH TO POSE A HAZARD TO BOATERS AT TIMES LATE THIS WEEKEND AND NEXT WEEK.
The national radar mosaic for the moment the first event began.
3 heavy rain. Local standard time, as filed.
Heavy rainfall caused minor flooding of streets and low-lying areas in Stevens Point.
Heavy rainfall resulted in standing water in fields near Plover. Almost 2 inches of rain (1.93 inches) fell there in 55 minutes.
Five cars were unable to pass under a railroad bridge on Main Street in Amherst due to high water from heavy rainfall.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337225, 337203, 338341.